Winter Storm, Wind River Mountains East
- When
- May 4, 8:00 PM MST to May 6, 2:00 AM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Slow moving low pressure to the south of Wyoming created a prolonged period of upslope snow and rain. The heaviest precipitation amounts were confined to areas east of the Continental Divide in northern and central Wyoming.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Slow moving low pressure to the south of Wyoming created a prolonged period of upslope snow and rain. The heaviest precipitation amounts were confined to areas east of the Continental Divide in northern and central Wyoming. Mountain snowfall amounts generally ranged from 14 to 33 inches with the lower elevations receiving 4 to 8 inches. Peak snowfall totals occurred in favored upslope areas of the eastern Wind River Mountains, the Bighorn Mountains, and Natrona County. The 2.20 inches of liquid precipitation received at the Casper airport on Saturday, May 5 was the second highest one-day precipitation total on record for that location.|As the storm moved into the High Plains a tightening pressure gradient created strong northwest wind across northeast Johnson County. Sustained wind at the Buffalo ASOS frequently topped 40 mph with a peak gust of 66 mph recorded around 6:00 a.m. on Sunday, May 6.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 4, 3:47 PM MST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 447 PM MDT FRI MAY 4 2007 .SHORT TERM...TONIGHT THROUGH MONDAY STRONG UPPER LOW DIGGING TOWARD ST. GEORGE THIS AFTERNOON WITH 160 KNOT JET ON BACKSIDE. AIRCRAFT REPORTS UPSTREAM OF LOW REPORTED WIND SPEEDS AT JET STREAM LEVEL AS HIGH AS 195 KNOTS. THIS SYSTEM IS EXPECTED TO PROGRESS TO THE FOUR CORNERS REGION OVERNIGHT AND THEN LIFT ACROSS THE CENTRAL ROCKIES SATURDAY AS JET STREAK ROUND THE BASE OF THE LOW. EASTERLY FLOW WILL STRENGTHEN ACROSS CENTRAL WYOMING TONIGHT WITH ALONG WITH INCREASING ISENTROPIC UPGLIDE. PRECIPITATION WILL INCREASE ACROSS SOUTH AND CENTRAL WYOMING THIS EVENING WITH SNOW LEVELS GENERALLY REMAINING BETWEEN 7000 AND 8000 FEET...SO LOWER ELEVATIONS TO MOSTLY SEE RAIN. INTERESTINGLY...AND DUE MOSTLY TO SPLIT NATURE OF THIS TROUGH NOT MUCH COOLING OCCURS IN THE MID-LEVELS AND THE SYSTEM IS EXPECTED TO ACTUALLY WRAP BACK IN WARM AIR IN THE H6-H5 LAYER SATURDAY...WITH COOLING AT H7 AND BELOW AS LOW LEVEL FLOW TURNS MORE NORTHERLY. HENCE...THIS WILL NOT BE AN IDEAL PROFILE FOR DENDRITIC GROWTH THOUGH PLENTY OF DYNAMIC COOLING AND POSSIBLY SOME COLD AIR DAMMING IS EXPECTED TO TAKE PLACE ALONG EAST SLOPES OF WIND...ABSAROKA AND BIG HORN MOUNTAINS. SNOW LEVELS EXPECTED TO LOWER TO NEAR 5000 FEET IN THESE AREAS BY LATE SATURDAY MORNING. THUS...EVEN THOUGH DENDRITIC PROFILE NOT IDEAL...UPSLOPE FLOW/ISENTROPIC UPGLIDE COMBINED WITH GOOD UPPER LEVEL DIVERGENCE WILL SQUEEZE OUT BETWEEN 0.25 TO 0.5 INCHES OF WATER OVER THESE AREAS EVERY SIX HOURS FROM SATURDAY THROUGH SATURDAY EVENING. EXPECTING MAINLY HEAVY WET SNOW OR A MIX BELOW 6000 FEET ACROSS MOST OF CENTRAL WYOMING SATURDAY WITH SNOW STICKING MAINLY TO VEGETATION LEAVING ROADS WET OR SLUSHY. EAST SLOPES OF MOUNTAINS STAND A BETTER CHANCE OF RETAINING THE WHITE STUFF WHERE 12 TO 20 INCHES IS EXPECTED ALONG THE EAST SLOPES OF THE WIND RIVERS WEST OF LANDER AND THE EASTERN SLOPES OF THE BIG HORN MOUNTAINS WEST OF BUFFALO AND LAKE DE SMET. UPPER LOW WILL LIFT INTO THE HIGH PLAINS EARLY SUNDAY MORNING WITH NORTHERLY WIND INTENSIFYING ACROSS THE AREA SATURDAY AFTERNOON AND EVENING. BUFFALO AREA EXPECTED TO EXCEED HIGH WIND CRITERIA SATURDAY AFTERNOON WITH WIND GRADUALLY TAPERING OFF SUNDAY MORNING THOUGH PRECIPITATION WITH THESE STRONG WINDS IS EXPECTED TO STAY MAINLY IN THE FORM OF RAIN. UPPER LOW CONTINUES TO LIFT ACROSS THE DAKOTAS SUNDAY WITH UPPER RIDGE SLOWLY BUILDING BACK INTO THE NORTHWEST MONDAY ALONG WITH GRADUAL WARMING. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY THE LONG TERM IS MUCH QUIETER THAN THE SHORT TERM. MEDIUM RANGE MODELS ARE IN AGREEMENT IN FINALLY KICKING OUT THE REMNANTS OF THE STORM SYSTEM IN THE SHORT TERM ON MONDAY. WILL HAVE SOME LINGERING LOW POPS MONDAY INTO MONDAY NIGHT...ACROSS MAINLY EASTERN SECTIONS. AFTER MONDAY NIGHT...FLAT RIDGING IS EXPECTED TO DEVELOP WITH LITTLE OR NO PRECIPITATION EXPECTED TUESDAY AND WEDNESDAY. HAVE LEFT SOME SLIGHT MOUNTAIN POPS. BY THURSDAY AND FRIDAY... WEST/SOUTHWEST FLOW DEVELOPS AND SOME PACIFIC MOISTURE BEGINS TO RETURN...WITH ANY SHOWER ACTIVITY EXPECTED TO MAINLY AFFECT THE MOUNTAINS AT THIS TIME. TEMPERATURES WILL BE WARMING QUICKLY DURING THE EXTENDED. TEMPERATURES ARE EXPECTED TO ABOVE AVERAGE BY TUESDAY...AND REMAIN UNSEASONABLE WARM THROUGH AT LEAST FRIDAY...WITH TEMPERATURES 10 TO 15 DEGREES ABOVE AVERAGE. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNINGS... EASTERN WIND RIVERS WY ZN 15 MIDNIGHT TONIGHT THROUGH MIDNIGHT SAT. CASPER MOUNTAIN WY ZN 22...9 AM SAT THROUGH 6 AM SUN. SOUTHEAST BIG HORN MTS WY ZN 9 MIDNIGHT TGT THROUGH 6 AM SUN. SNOW ADVISORIES... EASTERN ABSAROKA MTS...CODY FOOTHILLS AND OWL CREEK MTS WY ZNS 02..03 AND 07 MIDNIGHT TONIGHT THROUGH MIDNIGHT SAT NIGHT. LANDER FOOTHILLS AND GREEN/RATTLESNAKE MTS 6AM-MIDNIGHT SAT. NATRONA COUNTY AND CASPER AREA 9 AM-MIDNIGHT SAT. HIGH WIND WATCH FOR NE JOHNSON COUNTY WY ZN 10 SAT AFTN THROUGH SUN MORNING. && SHORT TERM...AEM LONG TERM...WM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 452 PM MDT FRI MAY 4 2007 WYZ001>020-022>030-051101- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 452 PM MDT FRI MAY 4 2007 ...WINTER STORM WARNINGS FOR PORTIONS OF CENTRAL MOUNTAINS AND SNOW ADVISORIES FOR SURROUNDING FOOTHILLS LATE TONIGHT THROUGH EARLY SUNDAY... ...HIGH WIND WATCH FOR NORTHEAST JOHNSON COUNTY SATURDAY AFTERNOON THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG PACIFIC STORM SYSTEM IS EXPECTED TO BRING MUCH COOLER AND WETTER WEATHER TO THE AREA STARTING TONIGHT. THIS MAJOR WINTER STORM SYSTEM WILL MOVE INTO THE REGION TONIGHT WHICH WILL BRING CHANCES OF RAIN AND SNOW IN THE VALLEYS AND SNOW IN THE MOUNTAINS ...MAINLY EAST OF THE DIVIDE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A MAJOR SPRING STORM IS EXPECTED TO DEVELOP OVER THE REGION SATURDAY. PRECIPITATION IS EXPECTED TO BE MAINLY IN THE FORM OF SNOW ACROSS THE MOUNTAINS WHERE 12 TO 16 INCHES OF SNOWFALL SHOULD OCCUR ON THE EAST SLOPES OF THE WIND RIVER MOUNTAINS AND 15 TO 20 INCHES ON THE EAST SLOPES OF THE BIG HORN MOUNTAINS WEST OF BUFFALO AND NORTH OF HIGHWAY 16. ACROSS THE LOWER ELEVATIONS FROM LANDER THROUGH THE GREEN AND RATTLESNAKE MOUNTAINS TO CASPER...THE PRECIPITATION IS EXPECTED TO CHANGE TO ALL SNOW DURING SATURDAY MORNING. THERE IS STILL UNCERTAINTY WHEN THE RAIN WILL CHANGE TO SNOW...AND THE EXACT TRACK OF THIS STORM SYSTEM...AND BOTH OF THESE WILL GREATLY IMPACT HOW MUCH SNOW WILL EVENTUALLY FALL. CURRENTLY IT APPEARS THAT 3 TO 8 INCHES OF SNOWFALL SHOULD OCCUR FROM THE LANDER FOOTHILLS OVER THE GREEN MOUNTAINS INTO THE CASPER AREA BY SATURDAY EVENING. ELSEWHERE...1 TO 3 INCHES COULD FALL ACROSS THE BASINS AND VALLEYS EAST OF THE DIVIDE. IN ADDITION TO THE SNOW...STRONG NORTH WINDS ARE EXPECTED ON SATURDAY. THE STRONGEST WINDS ARE EXPECTED OVER JOHNSON COUNTY WHERE SUSTAINED WINDS WILL INCREASE TO 40 TO 50 MPH WITH GUSTS TO 65 MPH SATURDAY AFTERNOON. THE STRONG NORTH WINDS...COMBINED WITH THE HEAVY WET SNOW...WILL GREATLY REDUCE VISIBILITIES ON AREA ROADWAYS. PEOPLE THAT WILL BE SPENDING TIME OUTDOORS DURING THE NEXT FEW DAYS SHOULD PREPARE FOR A TREND TOWARD MUCH COOLER AND WETTER CONDITIONS THROUGH THE WEEKEND THAN THAT HAVE BEEN EXPERIENCED FOR THE PAST FEW DAYS. PLEASE STAY TUNED FOR THE LATEST INFORMATION ON THIS SIGNIFICANT WEATHER EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND WIND GUSTS EXCEEDING 40 MPH. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
5 winter storm, 1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25295, 25298, 25299, 25296, 25297, 25300.